Please verify your email address to receive email notifications.

Enter your email address

We have sent you a verification email. Please check your inbox and spam folder.

Unable to send verification, please refresh and try again later.

  • Q&A with Australian Health Practitioners

    Can allopurinol cause erectile dysfunction?

    Have been on allnopurinol for a couple of years and am now having trouble getting a proper erection.
  • Find a professional to answer your question

  • 35

    Thanks

    I am a European Certified Psycho-Sexologist and a trained Counsellor/Therapist with over 20 years experience, holding Clinical/Level 4 membership of the Australian Counselling Association, one … View Profile

    The short answer is yes, it may cause erectile dysfunction.

    I spent some time searching to confirm my answer and reading the Consumer Information Sheets for each of the brand names which contain alloprinol.  There was not a mention - so as a consumer on allopurinol-based medication you may not have read.

    It was in the much drier Product Information Sheet of Zyloprim (TM; manufactgured by Aspen Pharma) and also GenRX Allopurinol where I found information.  The Mayo Clinic (in the USA) also provides information.

    Impotence (erectile dysfunction) and nocturnal emissions (wet dreams) are listed as potential side effects that MAY occurr. 

    If you wish to improve your erection I would suggest you first speak to a psychosexual/sex therapist who has the skills and knowledge to be able to assist you with erection difficulties.  It may require a more sensual touch for longer to gain a stronger erection, or you may need to consider re-orienting your sex life to ahcieve the best outcomes.  In more “severe” cases, I would suggest erection enhancement rings (penis rings) or vacuum erection devices (pumps). 

    The first thing though, is to return to your GP or physcian and get a cardio/heart-health check up.  Erectile dysfunction is an indicator for later cardio-vascular problems.  Also discuss the erection difficulties you are expereincing.  I also suggest seeking the assstance of an expert in sexual issues, like a psychosexual or sex therapist (they are the same thing - just different titles).

    Dr Christopher
    Sex & Relationship Therapist
    www.sexlifetherapy.com.au

answer this question

You must be a Health Professional to answer this question. Log in or Sign up .

You may also like these related questions

Ask a health question

Empowering Australians to make better health choices